Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 45, NWS Wilmington, OH

August 20, 2009Hocking County, Pickaway County, Ross County, Ohio

NWS Wilmington, OH issued this tornado warning at Aug 20, 2009, 4:11 PM EDT for Hocking County, Pickaway County, Ross County, Ohio. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 4:11 PM EDT (20:11 UTC)
Expired
Aug 20, 2009, 4:45 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Hocking County, OH, Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:15 PM EDTHAIL 12 Sw Kingston, OH
Aug 20, 4:20 PM EDTTORNADO2 S Kingston, OHA BRIEF WEAK TORNADO TOUCHDOWN OCCURRED ALONG DRY RUN ROAD NEAR KINNIKINNICK CREEK...RESULTING IN SOME MINOR CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 202011
TORILN
OHC073-129-141-202045-
/O.NEW.KILN.TO.W.0045.090820T2011Z-090820T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HOCKING COUNTY IN CENTRAL OHIO...
  SOUTHEASTERN PICKAWAY COUNTY IN CENTRAL OHIO...
  CENTRAL ROSS COUNTY IN SOUTHWEST OHIO...

* UNTIL 445 PM EDT.

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR NORTH FOLK VILLAGE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH FOLK VILLAGE...
  CHILLICOTHE...
  KINGSTON...

IN ADDITION...ANDERSONVILLE...MOORESVILLE...HALLSVILLE...WHISLER...
LAURELVILLE AND ADELPHI ARE NEAR THE PATH OF THIS DANGEROUS
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3935 8269 3936 8274 3931 8275 3925 8314
      3938 8322 3955 8275 3955 8274 3935 8266
TIME...MOT...LOC 2011Z 252DEG 28KT 3934 8308

$$

HAWBLITZEL
1 follow-up statement
000 
WWUS51 KILN 202029
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT THU AUG 20 2009

OHC073-129-141-202045-
/O.CON.KILN.TO.W.0045.000000T0000Z-090820T2045Z/
ROSS OH-HOCKING OH-PICKAWAY OH-
429 PM EDT THU AUG 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHEASTERN PICKAWAY...SOUTHWESTERN HOCKING AND EASTERN ROSS
COUNTIES...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
DANGEROUS STORM WAS LOCATED FOUR MILES NORTH OF CHILLICOTHE...MOVING 
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
KINGSTON.

IN ADDITION...HALLSVILLE...WHISLER...LAURELVILLE AND ADELPHI ARE NEAR
THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

&&

LAT...LON 3935 8266 3935 8269 3936 8274 3933 8301
      3946 8301 3955 8275 3955 8274
TIME...MOT...LOC 2028Z 252DEG 28KT 3938 8292

$$

HATZOS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:01 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 2:01 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT THU AUG 20 2009

.SYNOPSIS...
AN UPPER LEVEL LOW IN THE GREAT LAKES WILL SEE MID LEVEL
DISTURBANCES ROTATE AROUND IT THROUGH THE OHIO VALLEY TODAY AND
TONIGHT. THE LOW TRACKS NORTHEAST AND OUT OF THE AREA LATE
TONIGHT. A SURFACE COLD FRONT WILL CROSS THE OHIO VALLEY FROM
NORTHWEST TO SOUTHEAST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMNANTS FROM OVERNIGHT CONVECTION CONTINUING TO WEAKEN AS IT
PUSHES EAST ACROSS OUR AREA THIS MORNING. HOWEVER...A FAIR AMOUNT
OF CLOUD COVER ASSOCIATED WITH IT HAS ALSO OVERSPREAD THE AREA. THE
EXCEPTION AT THIS POINT IS ACROSS OUR SOUTHEAST WHERE SATELLITE
IMAGES ARE INDICATING A SIGNIFICANT AREA OF CLEAR SKIES. AS A
RESULT...WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF RE-INTENSIFICATION
IN THE SHOWERS AND THUNDERSTORMS AS THEY MOVE INTO OUR SOUTHEAST
THROUGH EARLY AFTERNOON. BIG QUESTION WILL THEN BE WHETHER OR NOT
WE WILL BE ABLE TO DESTABILIZE LATER THIS AFTERNOON AS WE LOSE SOME
OF THE CLOUDS FROM CURRENT CONVENTION ACROSS THE AREA. EVEN IF
THIS HAPPENS THOUGH...THINK BEST CHANCE FOR ANY REDEVELOPMENT WILL
BE MORE TOWARD THIS EVENING. WILL THEREFORE TRIM BACK POPS SOME
FOR THE TODAY PERIOD...PARTICULARLY IN THE GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THERE SHOULD BE AN ACTIVE SYSTEM WORKING NORTHEAST INTO THE
REGION OVERNIGHT...RIDING ALONG THE SW- NE ORIENTED COLD FRONT.
MID LEVEL S/W WILL BE THE PREVAILING INDICATOR OF THE STRONG
STORMS...BUT THE GFS HAS BEEN INDICATING A SURFACE CIRCULATION
UNDERNEATH THE UPPER S/W. IT QUICKLY EXITS NORTHEAST THIS
AFTERNOON WITH RELATIVELY DRY AIR BEHIND IT BY THE LATE DAY AND
EARLY EVENING.

COLD AIR DOES NOT REALLY MAKE IT INTO THE CWA UNTIL OVERNIGHT
FRIDAY...AND COULD SPARK SOME INSTABILITY SHOWERS ON SATURDAY
AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ANY ACTIVITY HERE
SHOULD BE VERY LIGHT AND SCATTERED IN NATURE. TEMPS WILL SEE A
SLIGHT REBOUND ON SUNDAY AS THE HIGH SETTLES OVER THE REGION AND
SUNSHINE SHOULD BE ABUNDANT.

PREVIOUS FORECAST TEMPS AND LATEST GUIDANCE WERE CLOSE TO ONE
ANOTHER AND FIT IN WITH CURRENT THOUGHTS OF UPCOMING SYSTEMS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER
LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE
NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE
SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING
EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD
AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH
AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS
THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY
SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE
CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT
WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE
MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED
ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW
BECOMING DOMINANT AT THE SFC.

FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT
HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF
THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH
HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS
WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH
MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT
WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE
COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT
RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT
INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE
LOWER TO MID 60S TUES AND WED NIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE
AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE
SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY
EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE
COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE
EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN
OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A
FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT
THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER
OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...WOODRUM
AVIATION...JGL
Hazardous weather outlook, Aug 20, 2:43 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT THU AUG 20 2009

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-077-211845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-HAMILTON-
243 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
243 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 20, 1:10 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 PM EDT THU AUG 20 2009

OHZ073-081-082-088-201800-
ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH-
110 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN
SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND
VERY HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY.

IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR
GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:11 PM EDTAreal Flood AdvisoryILNClark, Greene, Miami, Montgomery3 hr
Aug 19, 8:27 PM EDTSevere Thunderstorm WarningILNLogan33 min
Aug 19, 8:38 PM EDTAreal Flood AdvisoryILNLogan, Shelby3 hr
Aug 19, 9:23 PM EDTAreal Flood AdvisoryILNDelaware, Logan, Union3 hr
Aug 20, 1:41 PM EDTSevere Thunderstorm WarningILNPike, Ross, Scioto31 min
Aug 20, 4:29 PM EDTTornado WarningILNFayette, Pickaway, Ross46 min
Aug 20, 4:39 PM EDTTornado WarningILNHocking, Pickaway, Ross36 min
Aug 20, 5:04 PM EDTTornado WarningILNHocking26 min

Nearby

Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.